Virginia, 2025

Winter Storm in Virginia, January 10 to 11, 2025

January 10 to 11, 2025 · NWS RNK · 6 events in 6 counties and zones

An upper level storm system tracked across the eastern United States through the day of January 11 and into the overnight, while the resultant surface low moved from the Gulf Coast into the Carolina coast. Some initial precipitation spread over southwest Virginia from the surface low, but the heavier precipitation occurred with the passage of the upper level storm system.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

An upper level storm system tracked across the eastern United States through the day of January 11 and into the overnight, while the resultant surface low moved from the Gulf Coast into the Carolina coast. Some initial precipitation spread over southwest Virginia from the surface low, but the heavier precipitation occurred with the passage of the upper level storm system. Strong lift resulted in some banding of heavy snow with localized areas of higher accumulations of northwest North Carolina. The accumulating snow led to hazardous road conditions and some vehicle accidents, a few of which resulted in road closures.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jan 10, 10:26 AM EST, 2 hours 29 minutes earlier.

Area forecast discussion, Jan 10, 10:26 AM EST, 2 hours 29 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
1026 AM EST Fri Jan 10 2025

.SYNOPSIS...
A storm system over Texas will move across the Deep South
today and move off the Carolina coast by Saturday morning. Snow
is likely for most of the region, beginning this afternoon, and
ending early Saturday. High pressure will build back across the
area for Sunday with a slight warming of temperatures on Sunday
and Monday. Another round of very cold temperatures arrive by
the middle of next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 1025 AM EST Friday...

Key Messages:

1) Winter storm arrives this afternoon and continues overnight.

2) Light to moderate amounts of snow, with highest amounts
across southern Virginia and northern North Carolina.

Snow is ongoing across the south, and has reached the far
southwestern counties in North Carolina, but still not quite to
our forecast area at this time. With such a dry airmass in
place, and much of the heavier precipitation to the south
robbing us of some of the moisture, it will take until about the
early to mid afternoon for the atmospheric column to saturate.
However, per the 00Z Friday sounding at RNK, the PWAT was around
0.10", and the PWAT as of the 12Z sounding this morning was up
to 0.16", and up to 0.18" at GSO, so there is some modest
moistening already. Light radar returns have been observed over
northwest NC and southwest VA throughout this morning, but
nothing has yet been reaching the ground. Timing of
precipitation and amounts have not been changed as of this
morning update, and all winter headlines also remain unchanged.

Previous forecast discussion below...

As of 200 AM EST Friday...

Positively tilted trough extending south into Texas will
continue to swing east today. Northern stream energy will dive
south from Canada, pinching off the trough, eventually phasing
as it exits the mainland. Resultant surface low currently
sitting offshore along the Louisiana coast and is progged to
track across the Gulf Coast today and then shift northeast off
the Carolinas by late tonight and into Saturday. Expansive
precipitation shield ongoing over the low/mid Mississippi
Valley, but should see some of wane in coverage and intensity as
it arrives into our region later today. However, the will still
be enough lift associated with the passage of the trough that
widespread snow will occur beginning this afternoon and then
through tonight.

Antecedent airmass is very cold and very dry. Most recent RAOB
from yesterday evening sampled PWAT values around 0.10". This
will take some time to saturate before anything reaches the
ground. Therefore thinking that we will lose some moisture at
the onset just to saturate the column before anything reaches
the ground. This means there could be returns on the radar
overhead for a while before anything substantial reaches the
surface. Once we saturate, model soundings indicate this will be
an all snow event. The only exception would be across the North
Carolina counties where there could be a brief period of mixing
for a few hours as the low transfer to the coast. Snow begins
light, but thinking there will at least be periods of moderate
snow for a few hours late tonight into early Saturday. This is
evident by decent lift within the Dendritic Growth Zone, which
could result in areas of mesoscale banding and localized areas
of efficient accumulations within the vicinity of the NC/VA
border.

Guidance has bumped north slightly and QPF continues to
increase, therefore have increased forecast snow amounts with
the highest totals oriented east-northeast from the North
Carolina mountain to the Virginia/North Carolina Piedmont. Will
expand the Winter Storm Warning for a few counties along the
northern edge of the existing warning.

&&

.SHORT TERM /SATURDAY THROUGH MONDAY NIGHT/...
As of 430 AM EST Friday...

Key Messages:

1). Snow storm quickly moves out of the area around daybreak
Saturday morning.

2). Additional minor snow accumulations in the mountains from
upslope northwest flow Saturday.

3). Gusty winds and very cold temperatures developing in the
wake of the Friday night snow storm.

The southern stream system responsible for the snow event
expected later today and tonight will quickly move out of the
region early Saturday as a northern stream short wave dives
southeast from the Great Lakes with another surge of Arctic air.
Surface low pressure will move off the SC/NC coast Saturday
morning somewhat resembling a weak Miller A type setup. This
could be responsible for the slight increase in snow totals
indicated rather uniformly by most models across the VA
Piedmont. hence, precipitation will end quickly across the
eastern part of the CWA Saturday morning as the low pressure
area and upper short wave move east. Precipitation will then
transition to snow showers across the western mountains with
minor additional accumulations of 1-2 inches possible in the
usually favored areas such as western Greenbrier County WV.
Upslope conditions are not ideal as short wave ridging ahead of
the next system results in a quick transition to a less
favorable scenario.

Look for another surge of Arctic air to follow the Saturday
morning synoptic scale system with 850mb temperatures plunging
back toward -12C by Saturday evening. The fresh cold surge will
be accompanied by the return of gusty northwest winds of 20-30
mph with higher gusts by late Saturday morning/early afternoon.
Wind chills readings Sunday morning will range from around 0F in
the western mountains to 10-15 in the Piedmont.

Sunday and Monday should be dry with another clipper system
approaching from the northwest late Monday. Temperatures will
struggle along/west of the Blue Ridge to ever get above freezing
through the period, especially with a blanket of snow covering
most of the region. Areas across the Piedmont should see
temperatures creep into the mid to upper 30s by Monday, but
areas along/west of the Blue Ridge will most likely remain near
or just below freezing, possibly a 33-34 briefly Monday
afternoon in the lower elevations while higher elevations stay
in the 20s.

/Confidence Levels in Forecast Parameters/
- High Confidence in Temperatures,
- Moderate to High Confidence in Precipitation Probabilities,
- High Confidence in Wind Direction and Speed.

&&

.LONG TERM /TUESDAY THROUGH THURSDAY/...
As of 445 AM EST Friday...

Key Messages:

1). Bitter cold temperatures expected through the period. Cold
Weather Advisory likely for areas along and west of the Blue
Ridge for much of this period.

2). Clipper system Tuesday brings additional minor snow
accumulations potentially as far east as the Blue Ridge.

The highlight for this period will clearly be another
significant surge of Arctic air into the eastern U.S. with the
core of the bitter cold air mass headed right for the CWA
Tuesday through Wednesday. This appears to be even colder than
the past two surges of Arctic air only to be surpassed by
another surge the week of the 20th. More on that later.

Arctic air will surge southeast into the region late Tuesday
through Wednesday with 850mb temperatures dropping from -8C to
-10C early Tuesday to potentially as low as -20C by Wednesday
 morning. Minor additional snow accumulations will be possible
 in the western mountains Tue-Wed, but the main story for this
 period will be the bitter cold. Single digits temperatures will
 likely be widespread along/west of the Blue Ridge Wednesday and
 Thursday morning. Winds will be strong and gusty once again
 behind the clipper system on Wednesday and a Cold Weather
 Advisory for much if not most of the area along/west of the
 Blue Ridge can be expected. Look for high temperatures to
 remain below freezing for most if not all of the CWA during
 this time frame as well.

And a quick note about what is coming according to most long
range models for the week of the 20th. The potential exists for
some of the coldest temperatures seen during the past several
winters as an Arctic air mass with 850mb temperatures as low as
-23C possible.

/Confidence Levels in Forecast Parameters/
- High Confidence in Temperatures,
- Moderate Confidence in Precipitation Probabilities,
- High Confidence in Wind Direction and Speed.

&&

.AVIATION /15Z FRIDAY THROUGH TUESDAY/...
As of 630 AM EST Friday...

VFR this morning and VFR will continue through early this
afternoon. Cigs will begin to lower by mid/late afternoon in
advance of a winter storm that is expected to impact the area
late this evening through tonight. Snow will begin at LWB/BLF
between 3 and 5 PM, BCB/ROA between 6 and 8 PM, and DAN/LYH
between 8 PM and 10 PM. Widespread sub VFR (IFR/LIFR) with low
cigs and vsby reductions from the aforementioned times through
the end of the valid 24 hr TAF period.

Winds will remain light through the period.

AVIATION OUTLOOK...

Poor flight conditions are expected through at least 18Z/1PM
Saturday.

Continued upslope flow will continue to bring sub VFR to LWB/BLF
through Saturday night. Outside of the mountains, ceilings and
visibility are forecast to improve by Saturday afternoon with a
return to mainly VFR Sunday through Tuesday. The exception will
be along the western slopes of the central Appalachians Monday
and Monday night with MVFR ceilings and a low probability of
snow showers at KLWB and KBLF.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Winter Storm Warning until 7 AM EST Saturday for VAZ007-009-
     015>017-032>034-043>046-058-059.
     Winter Weather Advisory until 7 AM EST Saturday for VAZ010>014-
     018>020-022>024-035-047.
NC...Winter Storm Warning until 7 AM EST Saturday for NCZ001>006-
     018>020.
WV...Winter Weather Advisory until 7 AM EST Saturday for WVZ044-507.
     Winter Storm Warning until 7 PM EST Saturday for WVZ042-043-
     508.

&&

SYNOPSIS...BMG
NEAR TERM...AS/BMG
SHORT TERM...RAB
LONG TERM...RAB
AVIATION...BMG
Hazardous weather outlook, Jan 10, 5:11 AM EST, 7 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
511 AM EST Fri Jan 10 2025

VAZ010>014-018>020-022>024-035-047-WVZ044-507-111015-
Bland-Giles-Wythe-Pulaski-Montgomery-Craig-Alleghany VA-Bath-Roanoke-
Botetourt-Rockbridge-Amherst-Buckingham-Monroe-Eastern Greenbrier-
511 AM EST Fri Jan 10 2025

...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM 1 PM THIS
AFTERNOON TO 7 AM EST SATURDAY...

This Hazardous Weather Outlook is for central Virginia, southwest
Virginia, west central Virginia and southeast West Virginia.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

NCZ001>006-018>020-VAZ007-009-015>017-032>034-043>046-058-059-111015-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-Tazewell-Smyth-Grayson-Carroll-Floyd-Patrick-Franklin-Bedford-
Henry-Pittsylvania-Campbell-Appomattox-Halifax-Charlotte-
511 AM EST Fri Jan 10 2025

...WINTER STORM WARNING REMAINS IN EFFECT FROM 1 PM THIS AFTERNOON
TO 7 AM EST SATURDAY...

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia and west central Virginia.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

WVZ042-043-508-111015-
Mercer-Summers-Western Greenbrier-
511 AM EST Fri Jan 10 2025

...WINTER STORM WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM
EST SATURDAY...

This Hazardous Weather Outlook is for southeast West Virginia.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 winter storm. Local standard time, as filed.

Winter Storm, Smyth

When
January 10, 12:55 PM EST to January 11, 7:35 PM EST
Where
Smyth forecast zone
Reported by
COOP Observer
Coordinates
36.844, -81.537 (the zone’s center; the record gives no point)

Between three and five inches of snow fell across Smyth County from January 10 through January 11. The highest amount of five inches was observed near Allison Gap. Key Impacts: power outages, vehicle accidents.

Winter Storm, Carroll

When
January 10, 1:35 PM EST to January 11, 7:15 PM EST
Where
Carroll forecast zone
Reported by
Public
Coordinates
36.697, -80.829 (the zone’s center; the record gives no point)

Between 2.5 and 6 inches of snow fell across Carroll County. The highest amount of six inches was observed in Gladesboro. Key Impacts: power outages, vehicle accidents.

Winter Storm, Patrick

When
January 10, 2:30 PM EST to January 11, 3:00 AM EST
Where
Patrick forecast zone
Reported by
Trained Spotter
Coordinates
36.678, -80.284 (the zone’s center; the record gives no point)

Between 2 and 4.1 inches of snow fell across Patrick County. The highest amount of 4.1 inches was observed near Buffalo Ridge. Key Impacts: power outages, vehicle accidents.

Winter Storm, Franklin

When
January 10, 2:50 PM EST to January 11, 6:00 AM EST
Where
Franklin forecast zone
Reported by
Public
Coordinates
36.992, -79.881 (the zone’s center; the record gives no point)

Between 1.5 and 5 inches of snow fell across Franklin County from January 10 through January 11. The highest amount of five inches was reported northeast of Sontag. Key Impacts: power outages, vehicle accidents.

Winter Storm, Charlotte

When
January 10, 3:00 PM EST to January 11, 5:00 AM EST
Where
Charlotte forecast zone
Reported by
Public
Coordinates
37.012, -78.662 (the zone’s center; the record gives no point)

Between 3.5 and 5 inches of snow fell across Charlotte County from January 10 through January 11. The highest amount of five inches was observed near Redoak. Key Impacts: power outages, vehicle accidents.

Winter Storm, Campbell

When
January 10, 6:50 PM EST to January 11, 4:30 AM EST
Where
Campbell forecast zone
Reported by
Public
Coordinates
37.310, -79.119 (the zone’s center; the record gives no point)

Between 2.5 and 5 inches of snow fell across Campbell County from January 10 through January 11. The highest amount of five inches was reported in Altavista. Key Impacts: power outages, vehicle accidents.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2025Every state in 2025This day in weather historyWarnings in Virginia, January 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1238851, 1238821, 1238822, 1238853, 1238849, 1238824.